Wisconsin, 2019

Damaging Winds in Wisconsin, September 3, 2019

September 3, 2019 · NWS MKX · 2 events in 1 county or zone

A large area of thunderstorms moved across southern WI during the late afternoon and early evening with the passage of a cold front. A severe thunderstorm caused wind damage in southern Lafayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large area of thunderstorms moved across southern WI during the late afternoon and early evening with the passage of a cold front. A severe thunderstorm caused wind damage in southern Lafayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 2:45 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 3, 2:45 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
345 AM CDT Tue Sep 3 2019

.SHORT TERM...

Today...Forecast Confidence is Medium.

A compact, potent low pressure system over northern MN will track
across Lake Superior today. This will bring strong south to
southwest winds to southern WI all day, followed by a wind shift
to the northwest this evening with the passage of a frontal
boundary.

A thunderstorm complex developed out ahead of the main surface low
on the leading edge of a low level jet yesterday and tracked
through the Twin Cities during the evening and across central WI
overnight. Severe parameters are a lot weaker in southern WI, with
lower CAPE and mid level lapse rates, but deep layer shear is
still strong. While the complex continues to weaken, southern WI
still has a risk for wind gusts up to 40 kt, either on the leading
edge of the southern part of the complex, or with a wake low that
seems to be developing.

There is a secondary nose of the low level jet that is pointing
into northeast Iowa and causing scattered thunderstorms to
percolate. This will move eastward through southern WI through mid
morning.

There should be a lull in convection mid to late morning and then
thunderstorms are possible along the front moving through from
northwest to southeast. The chance for thunderstorms is fairly
low due to mid level dry air moving in and surface convergence is
also quite weak.

Tonight through Wednesday... Forecast Confidence is High.

We should see clearing skies in the wake of the front this
evening. West to northwest winds will diminish overnight. High
pressure will spread into the region on Wednesday. Diurnal cumulus
clouds are expected, and high temperatures will only be in the
mid to upper 60s.

.LONG TERM...

Thursday through Friday... Forecast Confidence is Medium.

Thursday will remain quiet but a notch warmer with high pressure
still in control but moving out. Then a shortwave trough will
slide through the Upper Midwest and Great Lakes to bring our next
chance for showers and thunderstorms. It appears the best forcing
will be to our north Thursday night, but warm air advection
warrants the mention for a slight chance over southern WI. The
12z ECMWF has a slower movement, so that would extend the chance
into Friday.

Saturday through Monday... Forecast Confidence is Medium.

Our next chance for storms will arrive Saturday afternoon as an
850mb baroclinic zone sets up over the WI/IL border. That zone may
linger through Monday or slide back south. This is in response to
an amplifying trough over the western U.S. There are differences
between the models with how quickly they break down the ridge
over the eastern Great Lakes.

That western trough should make it to the Upper Great Lakes by mid
week and bring our next chance for showers and storms.

&&

.AVIATION(09Z TAF Update)...

Showers and thunderstorms will gradually exit southern WI from
west to east through mid morning. There should be a lull in the
precip from mid morning through mid afternoon, but MVFR ceilings
are possible during this time. Winds will be strong out of the
south-southwest.

A few storms are possible along a weak front that will slide
through the area during the late afternoon. Look for a wind shift
to the west-northwest and a diminishing trend overnight, along
with clearing skies.

&&

.MARINE...

South to southwest winds will increase quickly this morning, with
gales expected across all but the far southern Lake Michigan open
waters. Gales will be strongest across the north half, with gusts
to 45 knots at times.

Winds will gradually diminish this evening to 35 knot gales,
before winds shift quickly to the northwest as a cold front moves
through. Northwest winds are currently expected to remain just
below gales.

For the open waters, a Small Craft Advisory is in effect. For
now, it appears that winds will remain just below gale force,
though a few marginal gale gusts will be possible.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning from 7 AM this morning to 10 PM CDT this evening
     for LMZ261-362-364-366-563-565-567-868.

     Gale Warning from 10 AM this morning to 10 PM CDT this evening
     for LMZ669-671-673-675-870-872-874-876.

     Small Craft Advisory until 5 AM CDT Wednesday for LMZ643>646.

&&

Today/Tonight and Aviation/Marine...Cronce
Wednesday through Monday...Cronce
Hazardous weather outlook, Sep 3, 3:01 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
401 AM CDT Tue Sep 3 2019

WIZ046-047-051-052-056>060-062>072-040915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
401 AM CDT Tue Sep 3 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will roll across southern Wisconsin through mid
morning. Gusty winds up to 40 mph are possible. After a lull
through mid afternoon, there is a smaller chance for
thunderstorms along a front.

There is a moderate swim risk at Lake Michigan beaches mainly
north of Milwaukee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance for thunderstorms Thursday night and again
Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

LMZ643>646-040915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
401 AM CDT Tue Sep 3 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Thunderstorms will persist through the morning. There is another
chance for storms along a front late this afternoon.

Gusty south to southwest winds are expected today. A few gale
force gusts are possible. A Small Craft Advisory is in effect.
The winds become west to northwest later this afternoon behind a
departing cold front, with some higher gusts possible into
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance for thunderstorms Thursday night and again
Saturday night through Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
401 AM CDT Tue Sep 3 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will persist through the morning. There is another
chance for storms along a front late this afternoon.

A Gale Warning is effect for much of Lake Michigan today for strong
south to southwest winds. North to northwest winds will be gusty
later this afternoon into tonight, but should mainly be below
gale force. The strong winds will build higher waves across the
lake as this system pushes through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance for thunderstorms Thursday night and again
Saturday night through Sunday.

MRC

www.weather.gov/mkx

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
September 3, 4:22 AM CST to 4:25 AM CST
Where
Lafayette County, 2.13 mi E of Shullsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.566, -90.189

Several power poles snapped.

Thunderstorm Wind, Lafayette

When
September 3, 4:25 AM CST to 4:28 AM CST
Where
Lafayette County, 2.21 mi SE of Shullsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.551, -90.195

A tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851399, 851400.